Alert archive / South Dakota / River Flood Warnings in 2020
River Flood Warning 27, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Mar 8, 2020, 12:40 PM CDT for Minnehaha County, Moody County, South Dakota. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2020, 12:40 PM CDT (17:40 UTC)
- Expired
- Mar 8, 2020, 4:41 PM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- Minor
Counties Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 29 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River above Dell Rapids (DRBS2).
- Action stage
- 1479.5 ft
- Minor stage
- 1481 ft
- Moderate stage
- 1484 ft
- Major stage
- 1486 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 8, 6:42 AM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Mar 8, 6:42 AM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 642 AM CDT Sun Mar 8 2020 .SHORT TERM...(Today and Tonight) Issued at 304 AM CDT Sun Mar 8 2020 An impressive upper level ridge will linger over the area for one more day, keeping temperatures 20 to 25 degrees above normal. Afternoon highs will be near 70 along the Missouri River corridor, with 60s elsewhere. Along with the warm temperatures will come excellent boundary layer mixing, so expect some 20 to 30 mph southerly gusts during the afternoon. Rapid snow and ice melt north of I-90 will continue, with additional rises on area streams and rivers possible. Dry air will again move into the region, but due to rising dew points, daytime minimum relative humidities look to remain in the 30 to 40 percent range. Nevertheless, weather conditions will be more favorable than normal for rapid growth of any dead vegetation fires this afternoon. A shortwave trough will move through the flow aloft this evening into the overnight hours, with an attendant surface cold front causing temperatures to cool near freezing. The air mass behind this front is not overly cold, but will feel like a notable change after the incredible warmth of recent. .LONG TERM...(Monday through Saturday) Issued at 304 AM CDT Sun Mar 8 2020 During the morning hours Monday, a surface low pressure moving northeast from Kansas into Iowa will direct moisture into portions of northeast Iowa. Over the past 24 hours, forecast models have positioned the TROWAL further to the southeast, decreasing rain amounts in northwest Iowa. Locations such as Sioux City and Storm Lake Iowa could still see a tenth of an inch of rain, with even lesser amounts as one heads to the northwest. Any accumulating precipitation is likely to be rain. This system exits the area by Monday evening. Flow aloft transitions to a zonal pattern for Tuesday, with high temperatures remaining quite mild. Highs will be in the 40s for most, with some low 50s along the Missouri River. Another quickly moving shortwave will bring light rain and snow. Snow amounts are likely to be less than an inch and focused east of I-29. Wednesday through Friday looks to be mild and mostly dry, with highs continuing to run about 10 degrees above normal. Models hint at the potential for another round of precipitation next Saturday, but confidence is low given large model spread. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 638 AM CDT Sun Mar 8 2020 South winds will again become breezy after sunrise, with gusts in the 20 to 30 kt range throughout the day. Later this evening, a cold front will bring a wind shift to gusty north and northwesterly winds, which last much of the night. Mid-level clouds also increase tonight, with locations around KSUX having a chance of seeing rain showers in the pre-dawn hours Monday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...VandenBoogart
Hazardous weather outlook, Mar 8, 4:23 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 423 AM CDT Sun Mar 8 2020 IAZ012-020>022-031-032-NEZ013-014-SDZ050-057-063>071-091100- Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- Gregory-Brule-Charles Mix-Douglas-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Clay-Union- 423 AM CDT Sun Mar 8 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Breezy southerly winds with gusts up to 35 mph combined with low humidity will lead to high to very high fire danger this afternoon and evening. Well above average temperatures through Sunday will accelerate remaining snowpack melt, leading to rises on some area streams and rivers. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 052>056-058>062-091100- Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- 423 AM CDT Sun Mar 8 2020 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Well above average temperatures through Sunday will accelerate remaining snowpack melt, leading to rises on some area streams and rivers. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 6:01 PM CST | River Flood Warning | FSD | Clay | 21 days |
| Mar 8, 6:52 AM CDT | River Flood Warning | FSD | Clay | 7 days |
| Mar 7, 7:56 PM CST | River Flood Warning | FSD | Lyon | 17 hr |
| Mar 8, 6:52 AM CDT | River Flood Warning | FSD | Lyon | 29 hr |
Nearby
River Flood Warnings in South Dakota, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.